Texas, 2007

Flash Flood and Hail in Texas, May 26, 2007

May 26, 2007 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorm affected the western South Plains of west Texas during the late afternoon and early evening hours of the 26th. At least one storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorm affected the western South Plains of west Texas during the late afternoon and early evening hours of the 26th. At least one storm produced large hail. Persistent thunderstorm activity over southern Bailey County also resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 2:50 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, May 26, 2:50 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT SAT MAY 26 2007

.SHORT TERM...
IN GENERAL...SW FLOW ACROSS THE WESTERN COUNTIES AND SE WINDS ACROSS
THE EAST HAS PRODUCED SOME CONVERGENCE ACROSS THE CENTRAL PORTIONS
OF THE CWA THIS AFTERNOON. ALTHOUGH THE WINDS ARE SO LIGHT THAT
CONVERGENCE IS WEAK. LINE OF TCU AND A FEW TSTMS HAVE DEVELOPED IN
BRISCOE AND FLOYD COUNTIES WITH A BIT OF EXTRA PUSH ALONG THE
CAPROCK. LATEST RUC ANALYSIS GIVES CAPES OF 500-1000 J/KG IN A
RELATIVELY UNCAPPED ENVIRONMENT. HOWEVER...AREA PROFILERS SHOW
VERY WEAK WIND PROFILE. WITH THIS IN MIND WILL OPT FOR NO
SIGNIFICANT CHANGES IN THE FCST FOR THIS EVE...AND CONTINUE CHC OF
TSTMS. CANNOT RULE OUT A TSTM ANYWHERE ACROSS THE CWA...BUT THE
NORTH-CENTRAL ZONES SHOULD BE SLIGHTLY FAVORED. CHC OF SVR IS SLIM
HOWEVER ISOLD MARGINALLY SVR HAIL OR WIND GUSTS ARE POSSIBLE...AND
WITH PWATS RUNNING ABOUT AN INCH...THE SLOW MOVING STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

LATER TONIGHT...WE MAY SEE ANOTHER ROUND OF TSTMS MOVE OFF THE
HIGHER TERRAIN OF NM. NW FLOW ALOFT AND SE LOW-LVL FLOW BOTH APPEAR
TO BE WEAKER THAN LAST NIGHT...MAKING IT QUESTIONABLE WHETHER OR NOT
THEY CAN MAKE IT TO THE CWA. WILL MAINTAIN LOW POPS

MORE TSTM CHANCES CAN BE EXPECTED TOMORROW. A SHTWV TROUGH DIVING SOUTHEAST
THROUGH NV/UT TODAY SHOULD BE MOVING THROUGH NM...INITIATING MORE
TSTMS IN THE HIGHER TERRAIN. MEANWHILE...THE 12Z NAM BRINGS A WEAK
WIND SHIFT/DRYLINE INTO OUR WESTERN COUNTIES AS LOW-LVL FLOW VEERS
AND THIS COULD PROVIDE SOME FOCUS FOR LOCAL TSTM DEVELOPMENT. WITH
FCST SFC TEMPS IN THE LOWER 80S NAM FCST SNDGS SHOW LITTLE OR NO
CAP. HOWEVER...WEAK SUBSIDENCE MAY BE IN PLACE UNTIL LATER IN THE
EVE WHEN SOME LARGE SCALE ASCENT ARRIVES FROM THE TROUGH UPSTREAM.

.LONG TERM...
WEAK CAP AND WEAK FLOW TO CONTINUE INTO MONDAY WITH AFTERNOON
HEATING AND ANY CONVERGENCE ALONG OUTFLOW BOUNDARIES POSSIBLY
GENERATING THUNDERSTORMS. BET CHANCES WILL BE FOR THUNDERSTORMS TO
ROLL OUT OF NEW MEXICO INTO THE WESTERN CWA. MIDDLE LEVEL CAP WILL
INCREASE AS WE MOVE INTO TUESDAY AHEAD OF A COLD FRONT THAT WILL
DIVE SOUTHWARD INTO THE SOUTH PLAINS REGION TUESDAY EVENING. THIS
FRONT IS BEING PUSHED SOUTHWARD BY A TROUGH SWINGING ACROSS THE
NORTHERN PLAINS WITH AN EXTRA NUDGE FROM ANY CONVECTION THAT
DEVELOPS ALONG IT. THEN THE QUESTION WILL BE IF CONVECTION CAN
ROLL OF THE MOUNTAINS OF NEW MEXICO INTO THE SOUTH PLAINS REGION
FOR WEDNESDAY...THURSDAY AND FRIDAY EVENINGS. RAIN CHANCES APPEAR
TO BE ON THE DECREASE BY NEXT WEEKEND AS THE UPPER LEVEL RIDGE
ATTEMPTS TO MOVE A BIT CLOSER TO WEST TEXAS.

TEMPERATURES WILL REMAIN NEAR SEASONAL LEVELS IN THE MIDDLE TO
UPPER 80S. WEDNESDAY AND THURSDAY SHOULD BE A BIT COOLER IN THE
WAKE OF THE COLD FRONT WITH THE AMOUNT OF CLOUD COVER DICTATING
THE HIGHS. FOR NOW WE WILL GO WITH HIGHS AROUND 80.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  83  58  85  59 /  50  30  30  20  40
TULIA         56  80  56  81  55 /  40  30  30  20  30
PLAINVIEW     58  80  59  82  59 /  40  30  30  20  30
LEVELLAND     58  83  59  88  60 /  30  30  20  20  40
LUBBOCK       60  81  62  83  63 /  30  30  20  20  40
BROWNFIELD    59  83  59  84  60 /  30  30  20  30  40
CHILDRESS     60  80  62  84  64 /  40  30  20  20  20
SPUR          59  82  59  83  61 /  30  30  30  20  40
ASPERMONT     63  81  61  84  61 /  30  30  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/18
Hazardous weather outlook, May 26, 10:27 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT SAT MAY 26 2007

TXZ021>044-271630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE OUTLOOK AREA. WHILE THE ATMOSPHERE WILL BE RELATIVELY
UNCAPPED OVER THE ENTIRE AREA...THE MOST LIKELY LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG A WEAK SURFACE FEATURE ACROSS THE
NORTHWEST SOUTH PLAINS AND SOUTHWEST PANHANDLE. WEAK WINDS ALOFT
WILL PREVENT ORGANIZED DEVELOPMENT HOWEVER THE STRONGEST STORMS
COULD PRODUCE HAIL UP TO ONE INCH AND WIND GUSTS APPROACHING 60
MPH. DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS...LOCALIZED
HEAVY RAINFALL COULD ALSO BECOME A CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF HAZARDOUS WEATHER WILL REMAIN LOW THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER SPOTTER GROUPS AND
LOCAL OFFICIALS SHOULD MONITOR LOCAL WEATHER DEVELOPMENT.

In the hours before

Special weather statement, May 26, 4:51 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
551 PM CDT SAT MAY 26 2007

TXZ035-262315-
LUBBOCK TX-
551 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY...

AT 550 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN WOODROW AND SLATON. A SECOND STRONG
THUNDERSTORM WAS OVER SLIDE WITH A NEW ONE FORMING NORTHEAST OF
SHALLOWATER. THESE STORMS WERE NEARLY STATIONARY.

A SIGNIFICANT AMOUNT OF SMALL HAIL IS EXPECTED WITH THESE STORMS
ALONG WITH WIND GUSTS TO 45 MPH. SEEK SHELTER INDOORS IF THREATENING
WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

IN ADDITION TO THE WIND AND HAIL...HEAVY RAINFALL MAY RESULT IN
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

PERSONS IN LUBBOCK COUNTY SHOULD CLOSELY MONITOR WEATHER RADIO OR
OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 26, 4:57 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
557 PM CDT SAT MAY 26 2007

TXZ035-270000-
LUBBOCK TX-
557 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY...

AT 550 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN WOODROW AND SLATON. A SECOND STRONG
THUNDERSTORM WAS OVER SLIDE WITH A NEW ONE FORMING NORTHWEST OF
SHALLOWATER. THESE STORMS WERE NEARLY STATIONARY.

A SIGNIFICANT AMOUNT OF SMALL HAIL IS EXPECTED WITH THESE STORMS
ALONG WITH WIND GUSTS TO 45 MPH. SEEK SHELTER INDOORS IF THREATENING
WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

IN ADDITION TO THE WIND AND HAIL...HEAVY RAINFALL MAY RESULT IN
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

PERSONS IN LUBBOCK COUNTY SHOULD CLOSELY MONITOR WEATHER RADIO OR
OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 26, 5:53 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CDT SAT MAY 26 2007

TXZ034-035-270030-
LUBBOCK TX-HOCKLEY TX-
653 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORMS ACROSS HOCKLEY AND LUBBOCK COUNTIES...

AT 650 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM OVER LUBBOCK COUNTY ABOUT 15 MILES SOUTH OF
ABERNATHY WITH AN ADDITIONAL STRONG THUNDERSTORM OVER HOCKLEY COUNTY
ABOUT 10 MILES EAST OF WHITHARRAL...MOVEMENT OF THE THUNDERSTORMS
WAS SOUTHEAST AT 5 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...DIME SIZED HAIL...HEAVY DOWNPOURS AND CLOUD TO GROUND
LIGHTNING. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...MINOR LOW
LYING AND POOR DRAINAGE FLOODING MAY DEVELOP UNDER THE HEAVIER
DOWNPOURS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, May 26, 6:20 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT SAT MAY 26 2007

TXZ021-270045-
PARMER TX-
720 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORM ACROSS PARMER COUNTY...

AT 717 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM LOCATED NEAR FARWELL OR 4 MILES NORTHWEST OF
LARIAT. MOVING SOUTHEAST AT 5 MPH.

THIS STORM WAS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DIME
SIZED HAIL AND CLOUD TO GROUND LIGHTNING.

IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO
NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, May 26, 6:34 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT SAT MAY 26 2007

TXZ028-270115-
LAMB TX-
734 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 732 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM LOCATED 3 MILES NORTHWEST OF AMHERST...OR
ABOUT 11 MILES NORTHWEST OF LITTLEFIELD...MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
TO DIME SIZED HAIL AND CLOUD TO GROUND LIGHTNING.

IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO
NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Local storm report, May 26, 7:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
811 PM CDT SAT MAY 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             OPDYKE WEST             33.59N 102.30W
05/26/2007  E1.00 INCH       HOCKLEY            TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL AT OPDYKE W

&&

GJE

The radar

The Lubbock radar (KLBB), 43 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Hockley

When
May 26, 7:11 PM CST
Where
Hockley County, Opdyke
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.600, -102.270

|Local law enforcement officials reported quarter size hail at Opdyke West.

Flash Flood, Bailey

When
May 26, 9:08 PM CST to 11:00 PM CST
Where
Bailey County, Needmore to Enochs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.030, -102.730

Local officials reported that numerous roadways in southern Bailey County were impacted by high water following torrential rainfall from strong thunderstorms. The most significant flash flooding was reported to be along Texas Highway 214 near the Muleshoe Wildlife Refuge. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31095, 31096.